Texas, 2012

Damaging Wind in Texas, September 12, 2012

September 12, 2012 · NWS EWX · 1 event in 1 county or zone

Thunderstorms along the sea breeze front moved into Medina County. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms along the sea breeze front moved into Medina County. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 12, 5:37 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 12, 5:37 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT WED SEP 12 2012

.AVIATION...
SEA BREEZE HAS MOVED THROUGH AUSTIN AND SAN ANTONIO AND BREEZY
SOUTHEAST WIND WILL CONTINUE FOR ANOTHER HOUR OR TWO. THERE ARE
SOME SHOWERS FORMING ALONG THIS BOUNDARY...BUT DO NOT EXPECT THEM
TO AFFECT ANY TERMINAL THIS EVENING. MVFR CIGS WILL FORM OVERNIGHT
AT ALL TERMINALS. TIMING WILL BE AROUND 06Z AT I35 AIRPORTS AND
11Z AT DRT. A COLD FRONT WILL APPROACH SOUTH CENTRAL TEXAS THU AND
THIS WILL KEEP CIGS MVFR THROUGH THE DAY. EXPECTING TSRA TO
DEVELOP DURING THE AFTERNOON...BUT UNCERTAINTY IS TOO HIGH TO PIN
DOWN A GOOD TIME AT EACH TERMINAL. HAVE INCLUDED PROB30 GROUPS
AFTER 18Z TO ACCOUNT FOR CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT WED SEP 12 2012/

DISCUSSION...
DISTURBANCES MOVING EAST ACROSS CENTRAL TEXAS TONIGHT MAY GRAZE
NORTHERN PORTIONS OF OUR CWA WHILE SEA BREEZE CONVECTION MIGRATES
NORTH OVER EASTERN PORTIONS. LOWS IN THE 70S.

TOMORROW...AS AN UPPER TROUGH MOVES SLOWLY SOUTHEAST OVER NORTHWEST
TEXAS...A COLD FRONT WILL PLUNGE SOUTH ACROSS CENTRAL TEXAS...PUSHING
INTO WESTERN PORTIONS OF OUR REGION TOMORROW AFTERNOON. GOOD MOIST
SURFACE CONVERGENCE DURING MAX HEATING TIME ALONG THE FRONT WILL
PRODUCE FAIRLY GOOD RAINFALL (POSSIBLY UP TO AN INCH) OVER THE
WESTERN HILL COUNTRY TO NEAR DEL RIO. THE COLD FRONT WILL CONTINUE
TO TRUDGE SOUTHEAST TO REACH THE I-35 CORRIDOR BY MIDNIGHT WITH
THE HEAVIEST RAINS (ONE HALF TO ONE INCH) ALONG THE WESTERN RIO
GRANDE PLAINS. RAIN CHANCES WILL BE QUITE HIGH AREA-WIDE TOMORROW
NIGHT IN VIEW OF THE FRONT'S SLOW MOVEMENT AND GULF MOISTURE
OVERRUN EXPECTED. WEAK DISTURBANCES PUSHING EAST ATOP OVERRUNNING
GULF MOISTURE ON FRIDAY WILL GIVE ADDITIONAL CHANCES OF SHOWERS
AND STORMS. THIS PATTERN WILL LIKELY CONTINUE THROUGH THE WEEKEND
WITH AT LEAST A CHANCE OF RAIN AREA WIDE ALTHOUGH RAIN AMOUNTS WILL
LIKELY BE LOW. THE UPPER TROUGH PUSHES ACROSS THE REGION SUNDAY
AND SUNDAY NIGHT WITH DECREASING CLOUDINESS. PARTLY CLOUDY WITH A
WARMING TREND MONDAY THROUGH WEDNESDAY AS THE WESTERN RIDGE BUILDS
EAST (AGAIN). SOME LATE NIGHT AND EARLY MORNING PATCHY FOG CAN BE
EXPECTED MONDAY AND TUESDAY GENERALLY ALONG AND EAST OF THE
ESCARPMENT DUE TO WET GROUNDS...LIGHT WINDS AND DRIER AIR ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  89  71  84  70 /  20  40  70  40  40
AUSTIN BERGSTROM INTL AIRPORT  71  90  67  84  66 /  20  40  70  40  40
NEW BRAUNFELS MUNI AIRPORT     71  89  68  84  67 /  10  40  70  40  40
BURNET MUNI AIRPORT            73  85  67  78  67 /  20  50  60  40  40
DEL RIO INTL AIRPORT           76  90  71  78  68 /  10  40  80  50  40
GEORGETOWN MUNI AIRPORT        73  88  68  82  67 /  20  40  60  40  40
HONDO MUNI AIRPORT             72  89  68  83  66 /  10  50  70  50  40
SAN MARCOS MUNI AIRPORT        72  89  68  84  67 /  10  40  70  40  40
LA GRANGE - FAYETTE REGIONAL   73  89  71  86  69 /  20  50  60  40  40
SAN ANTONIO INTL AIRPORT       76  89  71  83  70 /  10  40  70  40  40
STINSON MUNI AIRPORT           75  89  72  84  71 /  10  40  70  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Sep 11, 7:11 PM CST, 23 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CDT TUE SEP 11 2012

TXZ171>173-183>194-202>209-217>225-228-121145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
811 PM CDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 3:49 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
449 PM CDT WED SEP 12 2012

TXZ207-221>223-122230-
GONZALES-GUADALUPE-KARNES-WILSON-
449 PM CDT WED SEP 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN KARNES...
NORTHEASTERN WILSON...SOUTHERN GUADALUPE AND SOUTHWESTERN GONZALES
COUNTIES UNTIL 530 PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NIXON...OR 14 MILES EAST OF STOCKDALE...
MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMILEY...
  NIXON...
  LEESVILLE...
  BEBE...
  MONTHALIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2948 9788 2949 9760 2918 9761 2916 9782
TIME...MOT...LOC 2148Z 174DEG 6KT 2926 9773
Special weather statement, Sep 12, 4:48 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT WED SEP 12 2012

TXZ221>223-122345-
GONZALES-KARNES-WILSON-
548 PM CDT WED SEP 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KARNES...EASTERN WILSON
AND SOUTHWESTERN GONZALES COUNTIES UNTIL 645 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FALLS CITY...OR NEAR POTH...MOVING NORTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KOSCIUSKO...
  STOCKDALE...
  CESTOHOWA...
  GILLETT...
  PANDORA...
  NIXON...
  PAWELEVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2922 9800 2935 9783 2916 9765 2893 9798
      2905 9814
TIME...MOT...LOC 2248Z 223DEG 7KT 2904 9802
Special weather statement, Sep 12, 6:31 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT WED SEP 12 2012

TXZ205-220-221-130100-
ATASCOSA-BEXAR-WILSON-
731 PM CDT WED SEP 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATASCOSA...EXTREME
SOUTHERN BEXAR AND EXTREME WESTERN WILSON COUNTIES UNTIL 800 PM
CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LEMING...OR 7 MILES NORTHEAST OF
PLEASANTON...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEMING...
  ESPEY...
  FAIRVIEW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2915 9855 2916 9833 2902 9834 2901 9851
TIME...MOT...LOC 0031Z 176DEG 3KT 2906 9843
Special weather statement, Sep 12, 6:32 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT WED SEP 12 2012

TXZ204-205-219-220-130100-
ATASCOSA-BEXAR-FRIO-MEDINA-
732 PM CDT WED SEP 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA...
NORTHEASTERN FRIO...EXTREME SOUTHWESTERN BEXAR AND SOUTHEASTERN
MEDINA COUNTIES UNTIL 800 PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DEVINE...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVINE...
  NATALIA...
  LYTLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2918 9902 2927 9881 2909 9871 2904 9887
TIME...MOT...LOC 0032Z 152DEG 4KT 2912 9885

The radar

The Austin/San Antonio radar (KEWX), 104 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Medina

When
September 12, 6:46 PM CST
Where
Medina County, 1.21 mi E of Devine
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.150, -98.900

A thunderstorm produced wind gusts estimated at 58 mph that snapped two power poles and downed power lines. Winds also damaged some roofs and blew down some trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407345.